Iowa, 2003

Hail in Iowa, July 20, 2003

July 20, 2003 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 2:45 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 2:45 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SUN JUL 20 2003

ONGOING TSTMS NR BKX ATTM SHOULD DVLP SEWD OVR SWRN MN AND NRN PART
OF NRN IA THIS MRNG...RIDING CAP. AS CAP BRKS DOWN AND CDFNT MOVES
SE...THERE SHUD BE MORE SCT TSTMS DVLPG MAINLY ERN CWA THIS AFTN...
MOVG OVR NWRN IA BY EARLY TNGT. DRY AND COOLER FOR CWA FOR TNGT THRU
WED. DID BEEF UP THE CLDS WITH HIGH MID LVL RH...IF NOT A CHC LGT
SHWRS IN PARTS OF CWA...FOR MON NGT THRU TUE. OTRW FINE TUNED FCST
AND GRIDS THRU ENTIRE FCST.

.FSD...NONE

RSR
Hazardous weather outlook, Jul 20, 3:57 AM CST, 4 hours 31 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN
SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH
THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST
IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA
THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST
CENTRAL SOUTH
DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10
AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Special weather statement, Jul 20, 4:48 AM CST, 3 hours 40 minutes before
SDZ038-052-053-059-060-201052-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 AM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FROM HURON TO MITCHELL...

SEVERE THUNDERSTORM WATCH 768 HAS BEEN CANCELLED FROM HURON TO
MITCHELL AS THE SEVERE WEATHER THREAT HAS MOVED EAST OF THIS AREA.
HOWEVER THE WATCH CONTINUES TO THE EAST OF THIS AREA UNTIL 7 AM.

RSR
Special weather statement, Jul 20, 6:45 AM CST, 1 hour 43 minutes before
SDZ039-040-054>056-061-062-201300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN
SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90...

SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE
ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH
OF INTERSTATE 90.  HOWEVER...SCATTERED THUNDERSTORMS WILL
CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0
MITCHELL.  THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE
LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY
RAINS...AND WIND GUSTS TO 30 TO 35 MPH.

CHAPMAN

The radar

The Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
July 20, 8:28 AM CST
Where
Sioux County, Hospers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -95.883

Hail, Sioux

When
July 20, 8:35 AM CST
Where
Sioux County, Hospers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.067, -95.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330225, 5330226.